A 62-Year-Old Male With Stage III Non-Small Cell Lung Cancer - Episode 5
Stephen Liu, MD:Durvalumab is a very well-tolerated drug. This is a checkpoint inhibitor, an antibody that blocks PD-L1 [programmed death-ligand 1], so it is associated with immune-related adverse events. But the severity of immune-related adverse events is quite low, typically grade 1 to 2. The incidence of grade 3 or higher immune-related adverse events is quite low. Durvalumab is dosed at 10 mg/kg every 2 weeks for 26 doses, which is 1 year unless there are some delays. But the importance in managing durvalumab is closely monitoring for toxicity. It’s not clear if real-world toxicity will mirror exactly what we see in the PACIFIC trial, but in my own experience, it is a well-tolerated drug. It’s important, though, as care providers that we are searching for toxicities, recognizing those at an early stage, and preventing any bad outcomes.
Routine monitoring would include looking at liver function tests on a regular basis. For me, it’s with every dose and looking at thyroid function on a regular basis. Thyroiditis and hypothyroidism are actually relatively common with the use of checkpoint inhibitors but only if you are looking. Patients who develop hypothyroidism, for example, might feel fatigue. The symptom is very nondescript, fairly common after chemoradiation, fairly common in this patient population. But it’s something that may be able to be very quickly reversed with the administration of supplemental levothyroxine.
For patients with profound fatigue, there could be immune-related toxicities such as adrenal insufficiency, such as Lambert-Eaton myasthenic syndrome, immune-mediated toxicities whose symptoms might mimic some very common maladies. Severe organ toxicity in the form of colitis or encephalitis is quite rare. We instruct patients to be on the lookout for it. We also tell patients and their family members to write down what drug they’re getting, to keep that in their wallet and make sure everyone knows they’re receiving immunotherapy. For in the rare event of a severe immune-related adverse event, the treatment is immunosuppression with high-dose steroids given through an IV [intravenous therapy]. Early recognition, early intervention are the keys to avoiding a bad outcome.
For patients who are receiving immunotherapy, it’s important that they know they’re receiving immunotherapy, so if they are out of town on vacation or at a different hospital and present with a severe colitis, a severe pneumonitis, the physicians there will know what drug they’re receiving. They will be able to know to intervene with high-dose steroids and know to contact the treating physician right away. If these immune-related adverse events are detected early, they’re often reversible with steroids, with immune suppression. If steroids are ineffective, referral to a tertiary care center or consultation with someone with a lot of experience in this setting is appropriate. But overall, we’re preparing for the worst. Typically, it’s a very well-tolerated drug and fairly routine for us to complete that 1 year of therapy.
This patient had a response to durvalumab noted on a CT [computed tomography] scan after about 2 months. When we look at response in this setting, it’s important to understand a context. Patients who receive chemoradiation, complete chemoradiation, will have an ongoing response for several monthseven without the addition of any other therapy. That response that we’re seeing 2 months later may be from the chemotherapy and radiation.
What we saw in the PACIFIC trial, which was the randomized trial, after chemoradiation to durvalumab or placebo, was that the durvalumab arm had a higher response rate. With placebo it was about 18%, with durvalumab it was closer to 30%, so more likely to get a response. That delta, those different responses are likely immune-mediated and probably very meaningful responses potentially leading to higher chance of long-term survival. You will see a response after chemoradiation for many patients. It may or may not be because of the durvalumab, but certainly the response rates are higher with the addition of that drug. It’s also important in this case to try to understand if the patient had a baseline CT scan.
It’s been our practice historically after chemotherapy and radiation, once it’s completed, to do our first CT scan 2 to 3 months after completion of chemoradiation. That baseline CT scan after the completion of chemoradiation wasn’t routinely done in most practices but was part of the PACIFIC trial. It was important to rule out progression after chemoradiation, which I think is important to the analysis of the results. If you’re comparing with a baseline, then further response at 2 months is a bit more meaningful. But again, response after chemoradiation could just be from the chemotherapy and radiation, not necessarily from the durvalumab.
Transcript edited for clarity.
Case: A 62-Year-Old Male With Stage III NSCLC